I have been shooting cocaine steadily for almost two months now and want to know what the difference between the physical and emotional addiction is. I am not sure if I have been experiencing withdrawals, but I feel sick a lot lately. I know shooting heroin has made me sick before. Can cocaine eventually make you dope sick as well?
When talking about withdrawal symptoms, and other problems associated with drug use, it is important to distinguish between dependence and addiction.
- Physical dependence is when a person feels s/he must continue chronic use of a drug in order to avoid withdrawal symptoms. If the drug is no longer supplied, the user suffers from both physical and psychological difficulties. Another symptom of physical dependence is increased tolerance to the drug, wherein the user must consume more and more of the drug in order to achieve the desired effects. Tolerance has both biological and behavioral components.
- Psychological dependence is characterized by becoming dependent on the sensations the drug produces. This is often experienced as the need to use the drug in order to feel and function "normally." Without the drug, the person may feel incapable of self-care and emotional stability. During psychological withdrawal, users feel a constant craving of the drug, are easily disturbed, nervous, and, often, depressed.
- When a person is addicted to heroin, cocaine, alcohol — any drug — the characteristics of dependence are present. However, addiction is specifically identified as continued, compulsive use of the drug, despite negative physical, emotional, and social consequences. Once addicted, a person is usually fixated on getting and using the drug, and will have trouble staying off when attempting to quit. Trouble controlling how much of the drug is used and denial that the use is problematic are also features of addiction. The physical and emotional components of addiction are, in some ways, inextricably linked.
It used to be believed that people became addicted because they were afraid of physical withdrawal symptoms. Evidence has shown, however, that drugs like cocaine, which have very few physical withdrawal symptoms, are still highly addictive. In fact, cocaine is one of the most addictive drugs because it fulfills a need in the brain's reward centers. Cocaine users may also continue injecting, smoking, or snorting the drug in order to avoid the emotional withdrawal symptoms described earlier.
There are also some other possible reasons for your sick feelings. The initial effects of cocaine may be pleasant: confidence, motivation to work, increased sex drive, and a euphoric rush. At the same time, coke raises blood pressure and heart rate, causes rapid breathing, tenses muscles, and causes the jitters. With extended, regular use (like you describe), many people experience intense anxiety, confusion, paranoia, and, sometimes, hallucinations. Insomnia, agitation, and depression are also common. Part of the bargain is also the crash that follows a stint of binge use. All of the high-flying feelings that came on so quickly can disappear suddenly. This can leave you feeling exhausted, thoroughly depressed, and yearning for the pleasurable feelings cocaine induced. This is why a cocaine habit, as with most other drugs, is so tough to kick.
Feeling sick while, or after, using cocaine for a while could also result from a lack of sleep and poor eating habits. It's likely that while in the euphoric state induced by coke, you were highly active while getting little rest and few balanced meals (this is because cocaine decreases appetite). Your body has been working overtime. You may now be feeling the build up of exhaustion that accrued while you were using cocaine.
You compared the way you're feeling with being "dope sick." When using heroin, a common side effect of the high is nausea. Is this what you mean? Cocaine use is associated with a variety of gastrointestinal conditions, some of which can be quite serious. It's also common to have chronic nasal irritation from snorting or bronchial discomfort from smoking. Since you've been injecting the drug, muscle tension and other symptoms from the way the coke affects your central nervous system and vital organs may be making you feel sick.
It certainly seems possible that your body could be reacting negatively to your prolonged use, in general, and also perhaps as withdrawal symptoms. Taking care of your body is important, and perhaps your drug use has reached a point where you are no longer keeping up with your medical needs. It may be time to take a look at your drug use and how it's affecting your body, emotional state, behavior, and relationships. If you decide you'd like help with this, lots of resources are available to you. Columbia students can make an appointment to speak with a health care provider at Medical Services (Morningside) or the Student Health Service (CUMC). In addition, Columbia students can speak with professional counselors at Counseling and Psychological Service (Morningside) or the Mental Health Service (CUMC). There you can receive care, and also referrals to support groups, treatment centers, and twelve step groups in the area. Outside of Columbia, try:Alice!